Fen Phen Deaths
In September 1997, the Food and Drug Administration asked the manufacturers of fenfluramine and dexfenfluramine—two key ingredients sometimes prescribed as part of the diet drug combination Fen Phen—to withdraw these products.
The decision to recall Fen Phen from the market came after several months of studies and warnings that fenfluramine and dexfenfluramine could cause heart valve damage. The FDA had received reports of dozens of cases of serious injuries, including heart valve damage, among patients who had taken Fen Phen, including at least 123 deaths.
Numerous Deaths Linked To Herbal Fen Phen
Just two months after Fen Phen was taken off the market, the FDA issued a new warning about the side effects risks associated with the ingredients in “herbal Fen Phen.” One of the main ingredients in these products, ephedra (ma huang) was linked to more than 1,000 adverse event reports received by the FDA and more than 150 deaths.
The FDA’s herbal Fen Phen warning also cautioned about the use of 5-hydroxytryptophan (5-HTP), another ingredient sometimes used in these dietary supplements. The agency stated that another supplement similar to 5-HTP, tryptophan, was recalled in 1990 after it was linked to more than 1,500 cases of a rare blood disorder known as eosinophilia myalgia syndrome, including 38 deaths.
The law firm of Hissey Kientz is investigating cases involving consumers who may have experienced serious or fatal injuries after using herbal Fen Phen. If you have used herbal Fen Phen and suffered heart problems, heart attack, stroke, primary pulmonary hypertension (PPH), primary arterial hypertension (PAH) or other injures please contact us to learn more about your legal rights. You can reach us by calling toll-free at (866) 275-4454, or by filling out a free case evaluation form to the right of this page.